Alabama, 2008

Damaging Winds in Alabama, January 8, 2008

January 8, 2008 · NWS HUN · 3 events in 3 counties and zones

An area of low pressure developed along a strong cold front over northeastern Oklahoma and quickly moved northeast into the Great Lakes region. This intense low brought a potent cold front into northwest portions of Alabama producing wind damage during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An area of low pressure developed along a strong cold front over northeastern Oklahoma and quickly moved northeast into the Great Lakes region. This intense low brought a potent cold front into northwest portions of Alabama producing wind damage during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 8, 6:25 PM CST, 1 hour earlier.

Area forecast discussion, Jan 8, 6:25 PM CST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
625 PM CST TUE JAN 8 2008

.UPDATE...
UPDATED GRIDS ALREADY SENT. ZFP TO BE UPDATED SHORTLY.
&&

.DISCUSSION...
QUICK LOOK AT THE 00Z OBS INDICATES THAT THE FRONT HAS MADE IT TO
THE MS RIVER. AREA RADARS CONTINUE TO INDICATE A DECAYING LINE AS IT
MOVES EWD. LMA/CG LTG DATA SHOWS SEVERAL LIGHTNING STRIKES IN THE
STORMS NE OF TUPELO AND A STRONG/SVR STORM IN THE VICINITY OF
COLUMBUS MS. OTHERWISE THERE ARE FEW STORMS OF SIGNIFICANCE IN THIS
PARTICULAR PORTION OF THE BKN LINE...BUT THIS COULD QUICKLY CHANGE
WITH DEEPER MOISTURE IN THE FORM OF DWPTS 60F OR HIGHER NOSING
TOWARDS THE TN STATE LINE.

MADE A FEW QUICK UPDATES TO THE POP/QPF GRIDS TO REFLECT RADAR
TRENDS...AND WILL BE UPDATING TO INCLUDE A FORTHCOMING TORNADO
WATCH. WILL TAKE A MORE THOROUGH LOOK AT THE FCST LATER THIS EVENING.
&&

.PREV DISCUSSION...ISSUED 204 PM CST TUE JAN 8 2008...
SLIGHTLY COOLER AIR AND CLEARING SKIES ARE EXPECTED ON WEDNESDAY...
AS THE FRONT PUSHES SOUTHEAST INTO SOUTHERN ALABAMA AND GEORGIA
BEFORE STALLING.

ON WEDNESDAY NIGHT...A SURFACE LOW MOVING INTO THE UPPER MIDWEST
WILL CAUSE WARMER AIR TO ADVECT NORTH VIA SOUTHWEST FLOW. THIS WILL
FORCE THE STATIONARY FRONT OVER SOUTHERN ALABAMA NORTHWARD AS A WARM
FRONT...POSSIBLY PRODUCING A FEW SCATTERED SHOWERS OR THUNDERSTORMS
ACROSS NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE. A COLD FRONT
TRAILING SOUTHWEST FROM THE SURFACE LOW...ALONG WITH STRONG JET
DYNAMICS...WILL MOVE EAST THROUGH THE FORECAST AREA ON THURSDAY.
MODELS ARE HINTING AT A MORE UNSTABLE ATMOSPHERE IN PLACE BY
THEN...WITH LIS AROUND -3 AND CAPE AROUND 600 J/KG DURING THE
AFTERNOON HOURS. CANNOT RULE OUT A ROUND OF SEVERE WEATHER THEN.

THURSDAY NIGHT A FEW SHOWERS COULD LINGER THROUGH DAYBREAK ON
FRIDAY...PARTICULARLY IN NORTHEAST ALABAMA. HOWEVER...BY FRIDAY
MORNING CLEAR CONDITIONS AND AGAIN COOLER WEATHER WILL RETURN TO THE
FORECAST AS HIGH PRESSURE BEGINS TO BUILD INTO THE SOUTHEAST.

12Z MODELS KEEP MOISTURE ASSOCIATED WITH THE LOW IN THE CENTRAL GULF
MUCH FURTHER SOUTH FROM SATURDAY NIGHT THROUGH SUNDAY THAN PREVIOUS
RUNS. BY SUNDAY GFS AND ECMWF DROPS A CLIPPER SYSTEM SOUTHEAST FROM
CENTRAL CANADA. BY SUNDAY NIGHT...THIS CLIPPER SYSTEM IS FORECAST TO
APPROACH THE TENNESSEE VALLEY...POSSIBLY BRINGING A FEW SHOWERS TO
THE FORECAST AREA. MONDAY MORNING...MEAGER MOISTURE IS LEFT...BUT
CANNOT RULE OUT A FEW SPRINKLES AS 850 TROUGH MOVES EAST.

OVERALL HAVE TRENDED TEMPERATURES SLIGHTLY WARMER...PARTICULARLY ON
WEDNESDAY NIGHT AND THURSDAY.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

UPDATE...BCC
PREV DISCUSSION...20
Hazardous weather outlook, Jan 8, 1:00 PM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CST TUE JAN 8 2008

ALZ001>010-016-TNZ076-096-097-090500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

A STRONG UPPER LEVEL STORM SYSTEM AND ASSOCIATED COLD FRONT WILL
APPROACH THE TENNESSEE VALLEY THIS EVENING. A FEW SHOWERS OR
THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON...AND
RAIN CHANCES WILL INCREASE SIGNIFICANTLY AFTER SUNSET AS THE FRONT
APPROACHES FROM THE WEST. BREEZY CONDITIONS WILL PREVAIL FOR MUCH
OF THE DAY AND INTO THE EVENING HOURS. SOUTHERLY WINDS OF 15 TO 25
MPH...WITH A FEW GUSTS OVER 30 MPH ARE EXPECTED.

THE COLD FRONT IS POISED TO MOVE ACROSS NORTHWEST ALABAMA BY LATE
EVENING...REACHING THE INTERSTATE 65 CORRIDOR JUST AFTER
MIDNIGHT. THE FRONTAL BOUNDARY SHOULD BE WELL EAST OF THE AREA
BEFORE DAYBREAK WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO BE CONCENTRATED ALONG AND AHEAD OF THE FRONTAL PASSAGE. THERE
IS A POTENTIAL FOR SOME STRONG THUNDERSTORM DEVELOPMENT...
ESPECIALLY WEST OF INTERSTATE 65 IN ADVANCE OF THE FRONT THIS
EVENING. THE PRIMARY THREAT WITH ANY STRONGER STORMS WILL BE WIND
GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ANOTHER SYSTEM APPROACHING THE AREA FROM THE WEST WILL INTERACT
WITH GULF MOISTURE TO BRING MORE SHOWERS AND THUNDERSTORMS FROM
WEDNESDAY NIGHT INTO THURSDAY. A FEW OF THE STORMS ON THURSDAY
COULD BECOME STRONG TO SEVERE...WITH THE PRIMARY THREAT ONCE AGAIN
BEING DAMAGING WIND GUSTS. THIS SYSTEM ALSO HAS A POTENTIAL TO
BRING A GOOD DOSE OF NEEDED RAIN ACROSS THE TENNESSEE VALLEY.

YET ANOTHER SYSTEM HAS THE POTENTIAL TO IMPACT THE REGION BY LATE
IN THE WEEKEND. AN AREA OF LOW PRESSURE WILL DEVELOP ACROSS THE
NORTHERN GULF OF MEXICO ON SATURDAY...AND MOVE ACROSS THE
SOUTHEASTERN STATES SUNDAY. THIS SYSTEM WILL BRING GULF MOISTURE
NORTHWARD AND A SMALL CHANCE OF COLD RAIN TO THE TENNESSEE VALLEY
LATE SUNDAY OR MONDAY. AT THIS TIME...IT APPEARS THAT ANY
MEASURABLE PRECIPITATION THAT WOULD OCCUR WOULD BE IN THE FORM OF
RAIN. HOWEVER... WE WILL CONTINUE TO MONITOR THIS SYSTEM FOR THE
POTENTIAL FOR WINTRY WEATHER ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED TODAY...BUT IS POSSIBLE ON THURSDAY.

CBD

In the hours before

Special weather statement, Jan 8, 6:47 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
647 PM CST TUE JAN 8 2008

ALZ001-090105-
LAUDERDALE-
647 PM CST TUE JAN 8 2008

...SIGNIFICANT WEATHER ALERT FOR EXTREME NORTHWESTERN LAUDERDALE
COUNTY UNTIL 705 PM CST...

AT 647 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WALNUT GROVE TENNESSEE...OR
11 MILES NORTHEAST OF IUKA MISSISSIPPI...MOVING NORTHEAST AT 55 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO.
  THREET.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING
FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Special weather statement, Jan 8, 7:17 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
717 PM CST TUE JAN 8 2008

ALZ002-090145-
COLBERT-
717 PM CST TUE JAN 8 2008

...SIGNIFICANT WEATHER ALERT FOR COLBERT COUNTY UNTIL 745 PM CST...

AT 717 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF BELGREEN...OR 10 MILES WEST OF
RUSSELLVILLE...MOVING NORTHEAST AT 55 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SRYGLEY CHURCH.
  CROOKED OAK.
  LITTLEVILLE.
  SPRING VALLEY.
  WHITEOAK.
  LEIGHTON.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

THIS SIGNIFICANT WEATHER ALERT DOES NOT INCLUDE MUSCLE SHOALS...
TUSCUMBIA...OR SHEFFIELD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING
FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE

The radar

The Columbus AFB radar (KGWX), 116 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
January 8, 7:25 PM CST to 7:28 PM CST
Where
Lauderdale County, 0.57 mi E of Waterloo
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.920, -88.060

Thunderstorm winds knocked down trees in the downtown area of Waterloo at the intersection of county roads 45 and 14.

Thunderstorm Wind, Colbert

When
January 8, 7:31 PM CST to 7:34 PM CST
Where
Colbert County, 1.14 mi W of Emco Listerhill Jct
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
34.720, -87.590

The Decatur Daily reported a large tree uprooted, a few shingles were blown off a roof, and an outbuilding was destroyed on Old Highway 20. Also, a carport collapsed onto a car and a large patch of singles were blown from the roof.

Thunderstorm Wind, Lawrence

When
January 8, 7:45 PM CST to 7:48 PM CST
Where
Lawrence County, Red Bank
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.770, -87.370

Thunderstorm winds knocked down trees down at the intersection of county roads 150 and 114.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76519, 76523, 76525.